North Carolina, 2017

Flash Flooding in North Carolina, April 24, 2017

April 24, 2017 · NWS ILM · 9 events in 2 counties and zones

Complex low pressure and a coastal front helped to feed tropical-like moisture into the area for a prolonged period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Complex low pressure and a coastal front helped to feed tropical-like moisture into the area for a prolonged period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 24, 2:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 24, 2:52 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
352 PM EDT Mon Apr 24 2017

.SYNOPSIS...
A complex and slow moving storm system will bring heavy rain and the
potential for flooding through tonight. There is also a small risk
for a few severe thunderstorms. This system will lift away from the
area Tuesday with a return to dry weather and above normal
temperatures during the mid to late week time frame. Expanding high
pressure aloft and at the surface, will provide mainly clear skies
with warm and dry conditions thru the upcoming weekend. High
temperatures may break into the 90s away from the immediate coast
during this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 3 PM Monday...Impressive rain event continues to unfold with
5h low and surface inflection over eastern GA/SC continuing to pump
moisture into the region. Forecast soundings continue to keep
precipitable water values near all time highs, over 1.7 inches, this
afternoon and evening. Water vapor imagery starting to show hints of
another Gulf/Western Atlantic moisture feed. A similar signature was
evident in water vapor this morning as the moisture tap that
ultimately ended up dropping copious amounts of rain across portions
of SC developed. Based on the location of the surface and mid level
low, should this signature develop further, significant rain and
potentially flooding would develop across northeastern SC and
southeastern NC. Strong divergence aloft and developing surface low
will help pull the low level moisture feed over the front stalled
along the coast. The combination of lift associated with the surface
boundary and dynamical forcing should help maintain rainfall rates
of 1-2 inches per hour across portions of the forecast area this
afternoon and evening.

The potential fly in the ointment remains the second surface low
well east of Savannah. Guidance is split with the evolution of this
low. The NAM depicts very limited interaction between the offshore
low and the quasi-stacked low over the southeast. This scenario
would lead to lower rainfall amounts through the late
afternoon/evening hours and an earlier end to the bulk of the
rainfall. The GFS/Canadian show much more interaction between these
features, so much so that the GFS/Canadian have the surface low
moving onshore close to Cape Fear while the NAM moves it onshore at
Cape Hatteras. The scenario will hold onto the heaviest rain a few
hours longer, with the bulk of the activity winding down around
midnight. The 12Z ECMWF is almost a compromise of these two
solutions and maintains heavier rains a little longer than the NAM.
Continue to favor a wetter similar to a GFS/Canadian and ECMWF blend
given satellite/radar trends and the fact that the 12Z NAM was
already too far north (by a good bit)with the offshore low as early
15Z.

Dry slot will eventually rotate around the 5h low overnight which
will bring an end to the heaviest rain. The upper low will be slow
to lift northeast and likely will not move across the area until
midday Tue. Diurnal heating combined with the passage of the cold
pool aloft will likely lead to development of some afternoon showers
and possibly a few embedded thunderstorms. Despite linger cloud
cover and moisture Tue temperatures will be near climo.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Stacked low pressure will be exiting the
northeast NC coastal areas at the onset of the short term period.
500mb height increases will occur Wednesday and Wednesday night as a
mid/upper ridge axis shifts into the Eastern United States. Much
drier weather can be expected with time height cross sections
showing a period subsidence through the column during this time.
Temperatures will recover by Wednesday with cold air advection
lacking in the wake of the aforementioned low. In fact, highs on
Wednesday will likely range a couple categories above normal.
Minimum temperatures will be above normal as well.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...Medium range guidance is fairly consistent
with regards to the extended forecast. Longwave troughing will be in
place out west with a cutoff low eventually developing with a
southwest flow and strong ridging developing just off the southeast
coast. At the surface it will be primarily high pressure anchored
offshore. A weak front moving across well to the north will fade
before even getting close to our area so a dry forecast continues.
Temperature trends remain mostly intact well above normal throughout
the period but moreso first half as heights fall slightly late in
the period.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 18Z...Stalled front remains along the coast with terminals
bouncing between IFR and MVFR ceilings/vis due to periods of heavy
rain. This will continue through the evening hours before the
heaviest of the rain moves off to the north and the west. Once the
bulk of the heavy rain ends IFR ceilings may linger through the
overnight period given the abundance of low level moisture. Vis
restrictions may be an issue for inland sites with boundary layer
winds decreasing close to morning. Along the coast winds will remain
a bit stronger and should prevent significant fog development.

Extended outlook...IFR or lower conditions possible in fog and
stratus Tue night and early Wed.

&&

.MARINE...
NEAR TERM /TStalled front remains along the coast with terminals
bouncing between IFR and MVFR ceilings/vis due to periods of heavy
rain. This will continue through the evening hours before the
heaviest of the rain moves off to the north and the west. Once the
bulk of the heavy rain ends IFR ceilings may linger through the
overnight period given the abundance of low level moisture. Vis
restrictions may be an issue for inland sites with boundary layer
winds decreasing close to morning. Along the coast winds will remain
a bit stronger and should prevent significant fog development.

Extended outlook...IFR or lower conditions possible in fog and
stratus Tue night and early Wed.HROUGH TUESDAY/...
As of 3 PM Monday...Strong south to southeast flow will continue
into the evening hours before winds become southwest in response to
surface low lifting north. Gradient will remain pinched with speeds
hanging around 20 kt into early Tue. Gradient starts to weaken after
midnight as the surface low moves off to the north. Southwest flow
drops to a solid 15 kt for the bulk of Tue. Seas running 4 to 8 ft
may increase slightly during the next 6 hours or so but then winds
shifting to southwesterly and trending down will allow seas to start
following a downward trend. Seas across SC waters will drop below 6
ft around midnight but NC waters will take a little while longer.
However, by Tue morning all seas should be under 6 ft running 3 to 5
ft through the end of the period.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Offshore flow will prevail in the wake of
exiting low pressure Tuesday night. The weakening offshore flow
will back to a southwest to south direction during Wednesday as
the sea breeze pushed inland. Generally light southwest flow
will prevail by Wednesday night with high pressure far off the
Southeast U.S. coast and lower pressure across the MS valley.
Expect a larger range of seas initially with the exiting low and an
offshore trajectory. Seas will be 3 to 4 ft, primarily in swell,
through the bulk of the short term period.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Sunday...Essentially a summertime pattern for the
coastal waters as Bermuda High pressure will be the main feature.
South to southeast winds of 10-15 knots will prevail Thursday
through Saturday. Significant seas will be 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday morning for SCZ017-023-024-
     032-033-039-053>056.
NC...Flash Flood Watch through Tuesday morning for NCZ087-096-099-
     105>110.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     NCZ107.
     Coastal Flood Advisory until 8 PM EDT this evening for NCZ108.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ254-256.
     Small Craft Advisory until 8 AM EDT Tuesday for AMZ250-252.

&&

SYNOPSIS...DCH
NEAR TERM...III
SHORT TERM...DCH
LONG TERM...SHK
AVIATION...DCH
MARINE...
Hazardous weather outlook, Apr 24, 2:37 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 PM EDT Mon Apr 24 2017

AMZ250-252-251945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
337 PM EDT Mon Apr 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong to severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-251945-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EDT Mon Apr 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong to severe thunderstorms are possible tonight

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-251945-
Inland New Hanover-
337 PM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

Strong to severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-SCZ056-251945-
Coastal Pender-Coastal Georgetown-
337 PM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   MODERATE RISK OF RIP CURRENTS.

Strong to severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-053>055-251945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
337 PM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-251945-
Coastal New Hanover-
337 PM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   MODERATE RISK OF RIP CURRENTS.
   Coastal Flood Advisory.

Strong to severe thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 24, 5:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
651 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      HAMPSTEAD               34.37N  77.70W
04/24/2017                   PENDER             NC   911 CALL CENTER

            911 CENTER REPORTS NUMEROUS CALLS OF FLOODED ROADWAYS
            ACROSS PORTIONS OF THE COUNTY.

&&

EVENT NUMBER ILM1700056

LACORTE

The radar

The Wilmington radar (KLTX), 55 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, New Hanover

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
New Hanover County, 1.9 mi WNW of Masonboro to 1.88 mi W of Masonboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.189, -77.882

Water up to a foot deep was reported along the 3200 block of Red Berry Dr.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 1.73 mi N of Rocky Pt to 1.74 mi N of Rocky Pt
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.455, -77.884

Flooding was reported at the intersection of Lanier Ave. and Highway 117.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 2.46 mi SE of Penderlea to 2.4 mi SE of Penderlea
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.624, -78.020

Flooding was reported along a portion of Shiloh Rd.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 1.45 mi SE of Ashton to 1.46 mi SSE of Ashton
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.463, -77.885

Flooding was reported along a portion of Highway 117.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 2.4 mi NW of Burgaw to 1.81 mi NW of Burgaw
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.575, -77.959

Flooding was reported along a portion of New Savannah Rd.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 1.14 mi N of Burgaw to 0.82 mi NNW of Burgaw
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.566, -77.932

Flooding was reported in the curve of Old Savannah Rd.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 1.83 mi NE of Malpass Corner to 1.54 mi NE of Malpass Corner
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.521, -78.031

A portion of Herrings Chapel Rd. and Malpass Corner Rd. were reported flooded.

Flash Flood, Pender

When
April 24, 6:00 PM EST to 8:00 PM EST
Where
Pender County, 1.97 mi W of Burgaw to 1.8 mi WSW of Burgaw
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.546, -77.964

Portions of Henry Brown Rd., Walkertown Rd. and Highway 53 were reported flooded.

Flash Flood, Pender

When
April 24, 6:30 PM EST to 8:00 PM EST
Where
Pender County, 3.43 mi WNW of Hampstead to 3.42 mi WNW of Hampstead
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
34.384, -77.778

A portion of Knollwood Dr. was reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694931, 694957, 694962, 694963, 694964, 694965, 694970, 694971, 694942.